Last update May 21, 2017
Very High Risk
It is excreted in milk in sufficient quantity to create addiction in the infant (quoted in Eslami 2015 and Cobrinik 1959). Breastfeeding by mothers who are addicted to heroin can cause symptoms of severe respiratory distress with cyanosis, lethargy, poor nutrition or irritability in the infant (Joya 2011, van de Velde 2007) and prevent possible withdrawal symptoms in the infant (Eslami 2015, van de Velde 2007, Godfriend 1956). Long-term physical and psychomotor development may be diminished (Wilson 1979).
Heroin increases prolactin levels (Spagnolli 1987) and may cause galactorrhea-amenorrhea syndrome (Pelosi 1974).
Illegal psychotropic drugs impair the mother’s ability to care for her child, endangering the life and health of both (Eslami 2015, Joya 2011, Moretti 2000).
Co-sleeping with the baby is not recommended if this drug is being taken (UNICEF 2013, Landa 2012, ABM 2008, UNICEF 2006).
Suggestions made at e-lactancia are done by APILAM team, and are based on updated scientific publications. It is not intended to replace the relationship you have with your doctor but to compound it.
Your contribution is essential for this service to continue to exist. We need the generosity of people like you who believe in the benefits of breastfeeding.
Thank you for helping to protect and promote breastfeeding.